MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Model Number |
APB-5-15-3D-SS |
| Medical Device Problem Codes |
Stretched (1601); Separation Failure (2547)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/01/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that the coil was stretched and could not be detached. the patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left internal carotid artery (ica) with a max diameter of 8mm and a 4mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.No patient symptoms or further complications were reported as a result of this event.It was reported that the coil was fully deployed and ready to be detached.After attempting 3 times with the medtronic detacher, the coil would not release.The doctor then tried using the break point to manually release the coil, and it did not release either.Upon inspection after pulling the coil completely out of the patient, it appears to have sheared/stretched at the detachment point.There was no friction or difficulty during testing or delivery.Continuous flush was administered during the procedure.The damaged location was on the implant coil.The physician did not reposition the coil during the procedure.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).Ancillary devices include a terumo 5/6f glidesheath slender sheath, 6f 95cm rist guide catheter, stryker straight 150cm sl-10 microcatheter, and stryker synchro standard 014 and scientia aristotle 24 guidewires.
Additional Manufacturer Narrative
Product analysis #(b)(4): as found condition- the axium prime coil was returned within a shipping pouch; within an opened axium prime inner pouch and within a resealable plastic biohazard pouch.The instant detacher and sl-10 micro catheter used during the event was not returned for analysis.Visual inspection/damage location details: the axium prime pusher was found broken proximal to the break indicator with the release wire found also broken.This is indicative of a manual detachment attempt at this location.The proximal segment (actuator interface, positive load indicator and part of the coupler tube) was not returned for analysis.The axium prime pusher was found bent at ~15.4cm, ~40.3cm, and ~100.8cm from the proximal end.The coin was found still against the lumen stop.The shield coil was found undamaged.The implant coil was found still attached to the pusher.The implant coil was found to be damaged and stretched with the polypropylene filament unbroken.Testing/analysis ¿ a detachment was then attempted by breaking the break indicator, and the release wire was retracted.However, the release wire was found stuck.Under magnification, the outer jacket was removed distal to the bends, and the release wire was retracted, and the coin exited the lumen stop with no resistance encountered.The implant coil detached with no issues.Conclusion - based on the customer report and device analysis, the customer report of "non-detachment" was confirmed.It is likely the cause of the non-detachment are the multiple bends found on the pusher, causing the release wire to not move freely within.When the release wire was retracted distal to the bends, the release wire and coin moved freely and detached the implant coil.The release wire was found broken at the break near the break indicator.It is likely that occurred due to retraction against the found resistance.The customer report of ¿coil stretch¿ was confirmed.Possible causes for coil stretch are tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, user advances/retract the coil against resistance, or damage during handling/return shipping as the coil was returned outside of its protective dispenser coil and introducer sheath.Customer reported, vessel tortuosity as moderate, continuous flush was administered, no repositioning of the coil occurred, devices were prepa red per ifu, and no pushwire damage was observed prior or during the removal of the coil from the patient.Therefore, the root cause could not be determined.The proximal pusher segment (including the actuator interface) and instant detacher used in the event was not returned.Therefore, any contribution of the proximal pusher and instant detacher towards the non-detachment could not be determined.The sl-10 micro catheter is compatible for use with the axium prime coil.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Event or Problem Description
Additional information received reported that one attempt was made with manual detachment and three with the detacher.No issues were encountered prior to coil deployment.No pushwire damage was observed prior or during the removal of the coil from the patient.